Nebraska, 2004

Hail in Nebraska, August 1, 2004

August 1, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 3:43 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 1, 3:43 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 AM CDT SUN AUG 1 2004

.DISCUSSION...
IN THE SHORT TERM...LLJ IS PROVIDING SOME BOOST TO CLUSTER OF TSTMS
IN NORTHEAST NEB AS THEY MOVE SOUTHEAST...AND HAS EVEN ALLOWED SOME
BACK BUILDING IN THE SW IA COMPLEX.  EXPECT FAIRLY RAPID DISSIPATION
AFTER DAWN.

TODAY...MID LEVEL TEMPS CONTINUE TO WARM STRONGLY.  LOOKS LIKE MAX
TEMPS SHOULD BE AROUND 5F ABOVE YESTERDAY.  SFC WINDS STRONG ENOUGH
TO PREVENT SUPER HIGH DEW POINTS FROM TRAPPED EVAPOTRANSPIRATION
IN SHALLOW LAYER.  THIS WOULD PRODUCE HEAT INDICIES NEAR BUT
GENERALLY JUST BELOW 105.

BIG QUESTION FOR TONIGHT IS WHETHER AND WHERE CAP WILL BREAK.  AGREE
WITH SPC THAT BEST CHC WILL BE IN THE NORTHEAST CORNER NEB WHERE
THEY HAVE EXTENDED MDT RISK...BUT HAVE A LOT OF QUALMS ABOUT THE
AREA FARTHER SOUTH WHERE CAP LOOKS VERY STRONG.  EXTENDED 20 PCT
POPS FOR SOME CONSISTENCY...BUT WILL BE SURPRISED IF MUCH HAPPENS.
LLJ WILL KEEP OVERNIGHT TEMPS RATHER WARM.

MONDAY LOOKS LIKE THE HOTTEST DAY OF THE FORECAST.  MODELS HAVE NOT
BEEN VERY CONSISTENT ON LOCATION OF SFC LOW BY LATE AFTN.  BASED MAX
TEMPS ON 00Z RUNS WHICH HAD IT OVER E CNTRL NEB RATHER THAN S CNTRL
NEB LOCATION OF 06Z RUNS.  THIS WILL LIKELY BE IMPORTANT FOR HIGHS
AND HEAT INDICIES AS HOTTEST AIR WILL BE S AND SW OF LOW...WHILE
LIMITED MIXING AND VERY HIGH SFC DPTS SHOULD LIE ENE OF LOW.  THIS
WILL ALSO AFFECT PROSPECTS FOR TSTMS ALONG FRONTAL BOUNDARY AND
DRYLINE.

MODELS AGREE THAT THE FRONT WILL SINK INTO FAR SOUTH NEB ON
TUESDAY...AND KEEP BACKING TOWARD THE SOUTH AND SOUTHWEST.  RIDGE
ALOFT RETROGRESSES SOMEWHAT AS A SERIES OF SHORT WAVES COMES OVER
THE TOP AND DOWN THE EAST SIDE TOWARD THE MIDWEST.  WHAT THEY DO NOT
AGREE ON IS THE POSITION OF THE SFC LOW.  THUS IT REMAINS HARD TO
DETERMINE WHETHER OUR AREA WILL BE IN THE RING OF FIRE OR REMAINED
CAPPED.  CONTINUE TO THINK THAT THE GFS MOS IS OVERDONE WITH SFC
COOLING CONSIDERING THAT THE STRONG UPPER RIDGE REMAINS NEARBY.
ECMWF IS AGAIN HOT LOOKING BY NEXT WEEKEND.  MADE A FEW MINOR
DOWNWARD TEMP ADJUSTMENTS TO FIT BETTER WITH NEIGHBORS...BUT NO
WHOLESALE CHANGES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 1, 5:21 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 AM CDT SUN AUG 1 2004

IAZ043-NEZ011-012-015>018-030>034-042-043-011700-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-KNOX-MADISON-MONONA IA-
PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
621 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT A FEW TORNADOES
ARE POSSIBLE IN THE EVENING.  WARM AIR AT MIDDLE LEVELS OF THE
ATMOSPHERE IS EXPECTED TO INHIBIT THUNDERSTORM DEVELOPMENT...BUT ANY
STORMS THAT DO COULD BECOME SEVERE.  A COLD FRONT MAY DROP SOUTH
INTO NORTHEAST NEBRASKA DURING THE EVENING...AND THIS COULD HELP
TRIGGER THUNDERSTORMS AND SERVE AS A FOCUS FOR TORNADOES TO
DEVELOP.

HEAT INDICES MAY APPROACH 105 THIS AFTERNOON DUE TO A COMBINATION
OF TEMPERATURES IN THE 90S WITH UNCOMFORTABLE HUMIDITY.

SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL MOSTLY REMAIN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE DURING THE LATE
AFTERNOON AND NIGHT ON MONDAY AND TUESDAY.  HOT UNSTABLE AIR IS
LIKELY TO REMAIN IN THE REGION...BUT IT IS UNCERTAIN IF THERE WILL BE
ANY FRONTS IN THE AREA TO FOCUS THUNDERSTORM DEVELOPMENT.

HEAT INDICES ARE LIKELY TO REACH 105 MONDAY AFTERNOON.  HOT WEATHER
IS LIKELY LATER IN THE WEEK...BUT PROBABLY NOT AS HOT AS MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS EVENING AND
TONIGHT.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-011700-
BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
621 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SEVERE
THUNDERSTORMS TONIGHT...IF INCREASING WARM AIR ALOFT DOES NOT
COMPLETELY INHIBIT THUNDERSTORM DEVELOPMENT. STRONG WINDS AND LARGE
HAIL WOULD BE THE PRIMARY HAZARDS WITH ANY STORMS THAT DEVELOP.

HEAT INDICES MAY APPROACH 105 THIS AFTERNOON DUE TO A COMBINATION
OF TEMPERATURES IN THE 90S WITH UNCOMFORTABLE HUMIDITY.

SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL PROBABLY NOT BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES ARE LIKELY TO REACH 105 OR ABOVE MONDAY
AFTERNOON...AND MAY DO SO AGAIN TUESDAY AFTERNOON IN SOUTHERN
NEBRASKA AND FAR SOUTHWEST IOWA. THIS IS LIKELY TO BE THE BEGINNING
OF A PROLONGED HOT PERIOD OVER THE AREA...BUT THE HEAT MAY NOT BE
AS INTENSE LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.

POLLACK

In the hours before

Special weather statement, Aug 1, 1:05 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 AM CDT SUN AUG 1 2004

NEZ015-010730-
THURSTON-
205 AM CDT SUN AUG 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 677 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THURSTON COUNTY.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
August 1, 5:42 AM CST
Where
Platte County, Creston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.700, -97.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421408.